Back to all discussions

Get me off this *&0+$%@! merry go round!

I really am beginning to be unsure of my rheumatologists' treatment strategy. Up until last year, NSAIDs and prednisone had sufficed to tamp down the joint pain and swelling, and if I had a flare I just went in to get cortisone injections as needed. The decision was made to take me off NSAIDs, and try a biologic, because it was becoming necessary to take ever larger doses of these medications, and I was approaching levels that were of concern given the long term cardiovascular risks.
So, I was put on Enbrel, and that worked great. And then it didn't. It gradually got less effective until it just no longer did anything. So, not wanting a repeat, my rheumatologist opted for Taltz, because he thought another TNF inhibitor would be a repeat of the experience with Enbrel. The Taltz wasn't working at all before I had a horrible flare, worse in at least five, maybe even ten, years. That was in early April, and I still have a few joints that are very painful. And I have sustained permenant damage to the proximal and distal joints of my left thumb and pinkie finger, and likely will to my right index finger when all is done.
Unwilling to place any further confidence in the Taltz, my rheumatology team decided to put me on Humira. So once again, I am on a TNF inhibitor. In the meantime, I was also prescribed meloxicam to help with the flare, as well being told to take Tylenol as needed. The Meloxicam really did not work for the PsA, and caused GI issues. So, now, I'm being prescribed Celebrex instead, while still maintaining the Humira treatment.
I've been dealing with this disease for over ten years. I've been seeing the same rheumatologist the whole time, and a mix of different other doctors on his team (I go to the VAMC for treatment). I've never had any doubts in my doctor's judgment, but I am really questioning the logic in this latest move. The whole reason for putting me on a biologic was to reduce my NSAIDs use, but now I'm back at my prior level of NSAIDs use. But, with the addition of a drug that can cause cancer, gives me headaches and makes me cranky, and I'm pretty sure it's the cause of my hives and rashes. I am literally worse off than I was last year, and I just want out of this nightmare. I want off the treatment merry go round.

  1. Hi , thanks for sharing your story with us. I can only imagine how frustrated you are! Ten years is a long time to have to deal with all of this. The changing of medications, flares, and pain- it must be too much to cope with. Have you had a chance to ask the doctor about why they are switching you to Celebrex? If you haven't yet, I would definitely voice your concerns with them. I wish you were not on this horrible medication merry go round!! We are here for you. Please reach out whenever you want to share or just vent!
    Jill, Team Member

    or create an account to reply.